The relationship between Mathematical Utility Theory and the Integrability Problem: some arguments in favour
AbstractThe resort to utility-theoretical issues will permit us to propose a constructive procedure for deriving a homogeneous of degree one, continuous function that gives raise to a primitive demand function under suitably mild conditions. This constitutes the first elementary proof of a necessary and sufficient condition for an integrability problem to have a solution by continuous (subjective utility) functions. Such achievement reinforces the relevance of a technique that was succesfully formalized in Alcantud and Rodríguez-Palmero (2001). The analysis of these two works exposes deep relationships between two apparently separate fields: mathematical utility theory and the revealed preference approach to the integrability problem.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by EconWPA in its series Microeconomics with number 0308002.
Length: 25 pages
Date of creation: 28 Aug 2003
Date of revision:
Note: Type of Document - Tex; prepared on PC; to print on HP; pages: 25 ; figures: none
Contact details of provider:
Web page: http://184.108.40.206
Strong Axiom of Homothetic Revelation; revealed preference; continuous homogeneous of degree one utility; integrability of demand.;
Find related papers by JEL classification:
- D11 - Microeconomics - - Household Behavior - - - Consumer Economics: Theory
This paper has been announced in the following NEP Reports:
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Mas-Colell, Andreu, 1978. "On Revealed Preference Analysis," Review of Economic Studies, Wiley Blackwell, vol. 45(1), pages 121-31, February.
- Shafer, Wayne J, 1977. "Revealed Preference and Aggregation," Econometrica, Econometric Society, vol. 45(5), pages 1173-82, July.
- Knoblauch, Vicki, 1993. "Recovering homothetic preferences," Economics Letters, Elsevier, vol. 43(1), pages 41-45.
- Alcantud, J. C. R. & Rodriguez-Palmero, C., 1999. "Characterization of the existence of semicontinuous weak utilities," Journal of Mathematical Economics, Elsevier, vol. 32(4), pages 503-509, December.
- Castagnoli, Erio & Maccheroni, Fabio, 2000. "Restricting independence to convex cones," Journal of Mathematical Economics, Elsevier, vol. 34(2), pages 215-223, October.
- Bosi, Gianni & Candeal, Juan Carlos & Indurain, Esteban, 2000. "Continuous representability of homothetic preferences by means of homogeneous utility functions," Journal of Mathematical Economics, Elsevier, vol. 33(3), pages 291-298, April.
- Sondermann, Dieter, 1982. "Revealed Preference: An Elementary Treatment," Econometrica, Econometric Society, vol. 50(3), pages 777-79, May.
- Dow, James & Werlang, Sérgio Ribeiro da Costa, 1991.
Economics Working Papers (Ensaios Economicos da EPGE)
176, FGV/EPGE Escola Brasileira de Economia e Finanças, Getulio Vargas Foundation (Brazil).
- Gianni Bosi, 2002. "Semicontinuous Representability of Homothetic Interval Orders by Means of Two Homogeneous Functionals," Theory and Decision, Springer, vol. 52(4), pages 303-312, June.
- Fabio Maccheroni, 2001. "Homothetic preferences on star-shaped sets," Decisions in Economics and Finance, Springer, vol. 24(1), pages 41-47.
- J.C.R. Alcantud, 1999. "Weak utilities from acyclicity," Theory and Decision, Springer, vol. 47(2), pages 185-196, October.
- Liu, Pak-Wai & Wong, Kam-Chau, 2000. "Revealed homothetic preference and technology," Journal of Mathematical Economics, Elsevier, vol. 34(3), pages 287-314, November.
- Clark, Stephen A, 1988. "An Extension Theorem for Rational Choice Functions," Review of Economic Studies, Wiley Blackwell, vol. 55(3), pages 485-92, July.
- Candeal, J. C. & Indurain, E., 1995. "Homothetic and weakly homothetic preferences," Journal of Mathematical Economics, Elsevier, vol. 24(2), pages 147-158.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA).
If references are entirely missing, you can add them using this form.